California, 2006Heavy Rain in California, June 28, 2006
June 28, 2006 · NWS SGX · 1 event in 1 county or zone
1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 28, 8:30 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 28, 8:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED JUN 28 2006
.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL BRING SCATTERED THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS TODAY. A THREAT OF THUNDERSTORMS WILL
CONTINUE OVER THE MOUNTAINS AND DESERTS THURSDAY...WITH A DECREASING
TREND THROUGH FRIDAY. HOT WEATHER WILL CONTINUE INLAND TODAY WITH
TEMPERATURES ABOVE AVERAGE. A STRENGTHENING ONSHORE FLOW WILL BRING
GRADUAL COOLING WEST OF THE MOUNTAINS THROUGH FRIDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A WEAK UPPER LOW THAT WAS HELPING TO PRODUCE AN EASTERLY COMPONENT
TO THE WINDS ALOFT HAS NOW LIFTED OUT OF THE AREA. AS A RESULT THE
UPPER LEVEL WINDS HAVE SHIFTED TO THE SOUTH AND ARE WEAKENING. THIS
CHANGE WILL DIMINISH THE THREAT OF SHOWER/THUNDERSTORM DEVELOPMENT
TODAY IN THE COASTAL SECTIONS AND VALLEYS AND SHIFT THE FOCUS BACK
TO THE MORE MONSOON-PRONE MOUNTAINS AND DESERTS.
CONDITIONS ARE FAVORABLE FOR CONVECTION TODAY...ESPECIALLY WITH NO
SIGNIFICANT MORNING CLOUD COVER TO INTERFERE WITH THE HEATING. THE
12Z NKX SOUNDING SHOWED A MOIST LAYER NEAR 700-500 MB WITH GOOD
AVAILABLE POTENTIAL ENERGY AND A LARGE DRIER LAYER BELOW. NOT QUITE
INVERTED-V TYPE BUT CERTAINLY ENOUGH TO HELP SUSTAIN LOCALLY STRONG
WIND GUSTS OR MODERATE POTENTIAL FOR MICROBURSTS NEAR STRONGER
T-STORMS. PRECIPITABLE WATER NEAR 1.5 INCHES AND SLOWER WINDS ALOFT
WILL BRING SLOWER STORM MOVEMENTS SO THERE/S ALSO A POSSIBILITY OF
SOME LOCALLY HEAVY RAIN AS WELL. BASED ON THESE CONCERNS...ISSUED A
STATEMENT TO HIGHLIGHT THE THUNDERSTORM THREAT FOR TODAY.
FOR THURSDAY STILL DECENT MOISTURE AND INSTABILITY TO WORK WITH FOR
MORE AFTERNOON THUNDERSTORMS IN THE MOUNTAINS/DESERTS. HOWEVER THE
MONSOONAL MOISTURE WILL BE GRADUALLY DECREASING THROUGH FRI AND THIS
WILL LOWER THE COVERAGE/CHANCES FOR STORMS.
AS FOR THE TEMPERATURES...THE HOT AIRMASS WILL CONTINUE TODAY AND
WITH ALMOST NO CLOUD COVER ALLOWING FULL HEATING...MOST INLAND
LOCATIONS WILL BE AT LEAST SEVERAL DEGREES HOTTER THAN TUESDAY.
THE INLAND TEMPERATURES DROP SLIGHTLY THROUGH FRIDAY AS THE DOMINANT
RIDGE ALOFT SHIFTS E AND THICKNESSES DROP A BIT.
MEANWHILE FOR OUR COASTAL SECTIONS THE GOOD NEWS IS SOME SIGNIFICANT
HEAT RELIEF DEVELOPING THROUGH FRI. YESTERDAYS MORNING THUNDERSTORMS
AND ASSOCIATED DOWNDRAFTS SWEPT THE SHALLOW MARINE LAYER WELL OUT TO
SEA AND BROUGHT AN UNUSUAL HEAT SURGE FOR JUNE. NO SUCH MECHANISMS
ARE IN PLACE TODAY TO ALLOW ANY REPEAT. AS THE MARINE LAYER IS
STARTING TO SHOW SIGNS OF RECOVERY EXPECT A MORE EFFECTIVE SEA
BREEZE TODAY TO START MODERATING THE NEAR-COAST AIRMASS ONCE AGAIN.
THE MARINE LAYER WILL GAIN STRENGTH BOTH THU AND FRI WITH INCREASING
COASTAL EFFECTS...EXTENDING INTO THE ADJACENT VALLEYS.
LONGER RANGE OUTLOOK...THE UPPER HIGH IS FORECAST TO BEGIN BUILDING
SLOWLY BACK LATER IN THE WEEKEND OR EARLY NEXT WEEK FOR MORE HOT DAYS
INLAND AND A CHANCE FOR SOME ISOLATED THUNDERSTORMS AGAIN OVER THE
MOUNTAINS AND DESERTS.
&&
.AVIATION...
MARINE LAYER AROUND 500 FT DEEP THIS MORNING BUT THE STRATUS
REMAINS WELL OFFSHORE. A FEW THUNDERSTORMS DEVELOPED OVER THE LOWER
DESERTS EARLY THIS MORNING BUT HAVE SINCE DISSIPATED. UNSTABLE
AIRMASS SHOULD RESULT IN ISOLATED T-STORMS TODAY...MAINLY OVER THE
MOUNTAINS AND DESERTS AS FLOW ALOFT BECOMES MORE SOUTHWESTERLY. SOME
T-STORMS COULD PRODUCE DOWNBURSTS AS LOW LEVELS REMAIN FAIRLY DRY.
VFR CONDITIONS WILL PREVAIL TODAY WITH STRATUS RETURNING TO THE
COAST BY TOMORROW MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS AND FOR THE HEAT...SEE LAXSPSSGX.
&&
PUBLIC...LAVIS
AVIATION/MARINE...SCV
Hazardous weather outlook, Jun 28, 10:40 AM PST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1140 AM PDT WED JUN 28 2006
CAZ055-056-058-060>062-282300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1140 AM PDT WED JUN 28 2006
MOIST AND UNSTABLE AIR WILL BRING SHOWERS AND THUNDERSTORMS TODAY.
A THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
MOUNTAINS AND DESERTS ON THURSDAY WITH A DECREASING TREND THROUGH
FRIDAY.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF
SOUTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...DANGEROUS
LIGHTNING AND GUSTY WINDS. A FEW STORMS COULD BECOME SEVERE AND
PRODUCE HAIL...STRONG WIND GUSTS OVER 50 MPH AND ISOLATED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCE OF THUNDERSTORMS THURSDAY WITH DANGEROUS LIGHTNING...STRONG
AND GUSTY WINDS...AND LOCAL HEAVY DOWNPOURS. THE CHANCE FOR
HAZARDOUS WEATHER DIMINISHES SIGNIFICANTLY FRIDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS REQUESTED FOR THIS AREA. PLEASE RELAY ANY REPORTS OF SIGNIFICANT
OR SEVERE WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE.
CAZ042-043-048-050-057-PZZ750-775-282300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1140 AM PDT WED JUN 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SLIGHT CHANCE OF THUNDERSTORMS...MAINLY WELL INLAND NEAR THE
FOOTHILLS...WITH DANGEROUS LIGHTNING AND LOCALLY GUSTY WINDS.
AN ISOLATED STORM COULD PRODUCE LOCALLY HEAVY DOWNPOURS AND STRONG
WIND GUSTS OVER 40 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
JAD/LAVIS
In the hours before
Special weather statement, Jun 28, 8:00 AM PST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT WED JUN 28 2006
CAZ042-043-048-050-055>058-060>062-290100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
900 AM PDT WED JUN 28 2006
...SCATTERED THUNDERSTORMS TODAY IN THE MOUNTAINS AND DESERTS...
...HOT WEATHER TO CONTINUE FOR INLAND AREAS TODAY...
MONSOONAL MOISTURE AND AN UNSTABLE AIRMASS WILL BRING FAVORABLE
CONDITIONS FOR SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS
TODAY. SOME OF THESE STORMS COULD PRODUCE HAIL AND LOCALLY GUSTY
WINDS IN EXCESS OF 40 MPH. SLOWER MOVING STORMS WILL ALSO HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL. THERE IS A ALSO A SLIGHT CHANCE
FOR AFTERNOON SHOWERS AND THUNDERSTORMS WEST OF THE MOUNTAINS...BUT
MAINLY FAR INLAND NEAR THE FOOTHILLS.
A THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
MOUNTAINS AND DESERTS ON THURSDAY WITH A DECREASING TREND THROUGH
FRIDAY.
MEANWHILE HOT WEATHER WILL CONTINUE TODAY WITH TEMPERATURES RISING
INTO THE UPPER 90S TO 103 ACROSS THE INLAND VALLEYS AND FOOTHILLS...
AROUND 105 TO 110 IN THE DESERTS...AND 80S TO LOWER 90S AT RESORT
LEVELS IN THE MOUNTAINS. NEAR THE COAST IT WILL BE WARM...BUT NOT AS
HOT AS TUESDAY...AND AN AFTERNOON SEABREEZE WILL HELP TO MODERATE
THE READINGS.
PERSONS IN THE MOUNTAINS AND DESERTS SHOULD STAY ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS. IF THUNDERSTORMS DEVELOP IN YOUR
AREA...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.
IF YOU ARE PLANNING OUTDOOR ACTIVITIES...TAKE PRECAUTIONS TO PROTECT
YOURSELF FROM THE HEAT. REDUCE OUTDOOR ACTIVITIES IF POSSIBLE. WEAR
LOOSE FITTING...LIGHT WEIGHT AND LIGHT COLORED CLOTHING. DRINK
PLENTY OF WATER AND AVOID ALCOHOL. TAKE ADVANTAGE OF SHADE AND AIR
CONDITIONING WHENEVER POSSIBLE. ENSURE THAT CHILDREN...THE ELDERLY
AND PETS HAVE PROTECTION FROM THE HEAT. NEVER LEAVE THEM IN PARKED
CARS...EVEN FOR A SHORT TIME. TEMPERATURES CAN QUICKLY RISE TO LIFE
THREATENING LEVELS...EVEN IF THE WINDOWS ARE PARTIALLY OPENED.
LAVIS
Heavy Rain, San Diego
- When
- June 28, 12:00 PM PST to 1:00 PM PST
- Where
- San Diego County, 5 mi S of Campo
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Doppler Radar indicated very heavy rainfall from thunderstorms over rural San Diego County near Campo. According to the CHP, heavy rain reduced visibility to near zero along Interstate 8 and lightning caused a fire in the center divide. A gage just south of the border in Loma Tova, Mexico, measured 1.25 inches of rain in 15 minutes from the same cluster of storms. No reports of flash flooding were received most likely because of the rural location of the storms.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Jersey, June 28 to 30, 20061 death · $7.5 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 28 to 30, 2006$30 million · 2 events
- Flood in Pennsylvania, June 28 to 30, 2006$10 million · 1 event
- Flood in New Jersey, June 28 to 30, 2006$8.5 million · 1 event
- Flood in New York, June 28 to 30, 2006$5.0 million · 1 event
- Flood in Pennsylvania, June 28 to 29, 2006$5.0 million · 1 event
- Flood in New York, June 28 to 30, 2006$3.0 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 28 to 29, 2006$1.0 million · 2 events
- Flood in New Jersey, June 28 to 30, 2006$600,000 · 1 event
- Flash Flood and Flood in Pennsylvania, June 28, 2006$500,000 · 2 events
- Flash Flood and Hail in Kansas, June 28, 2006$125,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Kansas, June 28, 2006$75,000 · 1.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5513992.